Minnesota, 2023Blizzard and Winter Weather in Minnesota, March 16 to 17, 2023
March 16 to 17, 2023 · NWS FSD · 13 events in 8 counties and zones
A rapidly strengthening storm developed across the Northern Plains and into the western Great Lakes on March 16-17. An initial band of precipitation developed during the early morning hours of March 16 from eastern South Dakota into southwestern Minnesota.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rapidly strengthening storm developed across the Northern Plains and into the western Great Lakes on March 16-17. An initial band of precipitation developed during the early morning hours of March 16 from eastern South Dakota into southwestern Minnesota. While precipitation started in many locations as light rain or brief light freezing rain, a sharp fall in temperatures in the morning hours forced a change to a couple hours of heavy snowfall, accompanied by increasing northerly wind. With most ditches already full and snow depths the morning of March 16 between 7 and 20 inches, the new snowfall and winds which gusted as high as 45 to 55 mph led to the rapid development of significant snow drifts and widespread blowing snow with blizzard or near-blizzard conditions, on top of the added hazard of a flash freeze.
Numerous vehicles were stranded during the 16th and into early hours on the 17th in Cottonwood, Lyon and Murray counties. Seven motorists were forced to remain in vehicles overnight in Murray County, and over 60 travelers were put up in shelters in parts of Murray and Cottonwood Counties.
Snowfall across southwest Minnesota was generally from 2 to 4 inches, with only a light glaze of ice accumulation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 16, 3:07 AM CST, 53 minutes earlier.
Area forecast discussion, Mar 16, 3:07 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
407 AM CDT Thu Mar 16 2023
.SHORT TERM...(Today and Tonight)
Issued at 406 AM CDT Thu Mar 16 2023
Key Messages:
1. Strong storm system arrives today with mixed precipitation
transitioning to snow. Amounts have come down a little bit to 2-4
inches in the hardest hit areas.
2. Very strong northwest winds are expected today with gusts as high
as 50 mph. The strongest winds look to come after precipitation
exits the area but will still see travel impacts due to blowing and
drifting snow.
3. Winter Weather Advisories remain in effect today with near
blizzard conditions possible, especially in rural areas.
4. Below average temperatures and windy conditions remain for the
end of the week.
---------------------------------------------------------------------
Low level stratus and associated high clouds continue to overspread
the Northern Plains early this morning. The stratus is advecting in
behind the surface cold front as temperatures begin to cool to
freezing and sub freezing temperatures. This will set the stage for
our expected wintry precipitation over the course of the coming
hours. Light precipitation in the form freezing drizzle and light
snow is currently being observed along and west of the James River
Valley. WInds have also begun to strengthen this morning as a few
locations have already reported gusts up to 35 mph.
Timing and P-type:
Expect the light precipitation along and west of the James River to
continue to transition to snow before sunrise this morning. Winds
will also be on the increase by sunrise. Temperatures will continue
the trend of cooling at the surface first as the surface front comes
through then aloft as the upper front follows through. With
temperatures aloft beginning the initial onset of precipitation
around +5 to +7 degrees C, drizzle is expected before sunrise this
morning along the I-29 corridor. As temperatures continue to cool
both at the surface and aloft, a brief window of freezing drizzle is
still expected but will not last long as thermal profiles quickly
cool to below freezing no later than mid morning, flipping the
freezing drizzle to snow. As alluded to in the previous discussion,
this may still cause travel impacts as this small window of freezing
drizzle looks to occur during the morning rush hour, creating a
light glaze of ice. Locations east of the interstate will see
drizzle early this morning as both surface temperatures and
temperatures aloft remain above freezing. Better saturation arrives
by sunrise and increases rates up to rain. While it will be rain to
begin with, the transition to snow is still expected to occur around
mid morning.
Latest trends also pull the system out a little bit faster than
previous runs. This only further reinforces the notion that this
quick but hard hitting system will be mainly done for most locations
around lunch time. The exception will be areas lying east of I-29
where falling snow will come to an end by this evening, especially
as drier potential vorticity (PV) air is advected in aloft, drying
out the DGZ while dry northwest flow simultaneously dries out the
low levels. However, with the strongest winds of the day occurring
during the afternoon hours, blowing and drifting snow is still
expected during this time period which will make for difficult
travel. Gusts up to around 50 mph are expected during this period of
time. These gusts will be on a slow downward trend through the
evening and overnight hours though, continuing the cold advective
regime and lowering low temperatures down to the single digits and
teens. This will also begin an anomalously cold period with wind
chills below 0 degrees F.
Amounts:
In terms of amounts, latest guidance has come in a bit lower with
liquid QPF and thus lower snowfall amounts. As such, have slightly
lowered QPF, mainly in the morning hours to account for this. Still
have snow liquid ratios (SLR) increasing throughout the day but the
higher ratio snow looks to be coming in towards the late morning and
early afternoon hours. This will lead to a heavier and wetter snow
with the bulk of the precipitation before lighter, fluffier snow
will end precipitation as ratios increase above 10:1.
Dynamics:
A few differences in dynamics with the latest guidance. One of those
differences being stability above the frontogenetic (FGEN)
circulation. Trends have now shifted to little to no instability
above FGEN circulation, indicating a more broad, slightly less
intense snow band rather than an intense tight one. On top of this,
the GFS and the NAM show weaker Omega (vertical motion) within the
Dendritic Growth Zone (DGZ). Yesterday these models had values down
to around -20 -ubar/s but now have the strongest lift down to around
-15 -ubar/s. These trends still support a fast hitting system but
also coincide nicely with the previously mentioned lower QPF output.
Headlines:
As for headlines, the strongest winds with this system will be
lagging a bit behind the main bulk of precipitation. While gust up
to around 50 mph are still expected within the northwest cold
advective regime, do not think this will create widespread blizzard
conditions for a long enough period of time to warrant an upgrade to
a blizzard warning. To further support this, the steepest low level
lapse rates lag behind the strongest winds, creating a bit of a
mismatch in achieving the best possible conditions to meet blizzard
criteria. While blowing snow is certainly expected with this system,
do not think falling snow let alone blowing snow will be enough to
drop visibilities to meet criteria and instead will see more drifting
snow. As such, have left the current winter weather advisories in
place. However, want to emphasize that near blizzard conditions
remain possible which can create dangerous travel, especially in
rural areas.
.LONG TERM...(Friday through Wednesday)
Issued at 406 AM CDT Thu Mar 16 2023
Friday will be another cold and breezy day across the area as high
only warm to the teens and 20s while winds pick back up with gusts
between 30-40 mph. Hi-res guidance has also been keying in on some
light snow showers quickly moving through the James River Valley
Friday morning. These light showers look to coincide with a slight
increase in low level lapse rates, aiding by a hint of instability
per sounding analysis. This will also coincide with a weakly
advective vort lobe rotating through the upper level flow. Have
increased PoPs over this area to slight chance. With cold and windy
conditions in place, wind chills near to below zero degrees F are
expected for the daylight hours. With the upper low responsible for
Thursday's sitting spinning over the Upper Midwest, breezy to windy
conditions will continue overnight as low temperatures fall to the
single digits across the area. Wind chills will fall to near
advisory levels for a few areas overnight as wind chills down to
around -20 degrees F are expected.
The previously mentioned upper low will finally begin to push east
of the Northern Plains and upper Midwest on Saturday, resulting in a
slow wind down in winds. Winds will remain out of the northwest with
gusts up to 30-35 mph likely in the morning before waning to breezy
winds by the evening hours. This will also be assisted by a cold
surface high pressure system passing through the forecast area,
relaxing the surface pressure gradient (SPG). While much lighter
winds are more than welcomed, low temperatures will be the coldest
of the weekend with lows down to either side of zero degrees F. This
will again elide very cold sub zero wind chills, once again down to
around -20 degrees F in the coldest locations.
The end of the cold spell is in sight on Sunday as the
aforementioned surface high slides off to the southeast, bringing in
warmer, southerly return flow. Below average highs are still
expected but highs look to warm to the 20s and 30s.
Warm advection strengthens ahead of an incoming weak mid level on
Monday, further pushing high temperatures back to near seasonable. A
much welcomed return after this cold spell. Medium range guidance is
beginning to pick up on the next possible chance for precipitation
towards the middle of next week. While details still vary greatly
amongst medium range guidance, the GFS, Euro, and Canadian ensembles
depict a 50-80% chance for receiving a tenth of an inch of QPF or
more. Have left model blended PoPs due to this uncertainty.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1105 PM CDT Wed Mar 15 2023
VFR conditions to start off the TAF period for much of the
forecast area, but IFR-LIFR stratus is beginning to work its way
into far western areas. Conditions will continue to deteriorate
west to east as our next wintry precipitation system begins to
impact the region. This quick moving system will bring a threat of
mixed precipitation, moderate-locally heavy snow, and strong
northwest winds gusting to around 40kt at times, resulting in
occasional blowing snow.
The most significant impacts directly related to falling
precipitation are likely to only last 2-4 hours in any one
location, with snow expected to taper off from west to east
across the forecast area from 18Z onward. However, the strong
winds may continue to produce MVFR visibility in BLSN even after
the falling snow ends, with modest improvement after 17/00Z as
winds begin to taper off slightly.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 1 AM CDT Friday for SDZ056-062-
065>071.
Winter Weather Advisory until 10 PM CDT this evening for
SDZ038>040-050-052>055-057>061-063-064.
MN...Winter Weather Advisory until 1 AM CDT Friday for MNZ071-072-080-
081-089-090-097-098.
IA...Winter Weather Advisory until 1 AM CDT Friday for IAZ001>003-
012>014-020-021-031.
Winter Weather Advisory from 11 AM this morning to 1 AM CDT
Friday for IAZ022-032.
NE...Winter Weather Advisory until 1 AM CDT Friday for NEZ013-014.
&&
SHORT TERM...Meyers
LONG TERM...Meyers
AVIATION...JHHazardous weather outlook, Mar 16, 3:21 AM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
421 AM CDT Thu Mar 16 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-170930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
421 AM CDT Thu Mar 16 2023
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Mixed precipitation will change to snow as colder air pushes into
the area today. Snowfall amounts generally between 2-4 inches is
expected, though brief heavier snowfall rates could produce locally
higher amounts.
Strong winds will not only accompany the falling snow but will
continue after snow stops falling. Gusts up to 50 mph is expected
which will result in visibility reductions, especially while the
snow is falling, and more likely in rural or unprotected open
areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Strong winds and well below average temperatures will settle in for
the end of the week. Lingering blowing and drifting snow will be
possible, and sub-zero wind chills are likely.
Please continue to monitor the latest forecast for the most up to
date information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Pipestone
- When
- March 16, 4:00 AM CST to March 17, 7:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
After a brief period of rain and freezing rain with less than a tenth of an inch ice accumulation, precipitation changed to a brief period of heavier snowfall which brought 3.0 inches to the COOP observer in Pipestone and 2.5 inches to a CoCoRAHS site in Edgerton. As winds increased on March 16 with gusts up to 45 mph at Minnesota Road Weather Information System Site MN154 near Trosky, spotty locations saw visibility briefly down to one-half mile or less at times during the late morning and afternoon. MNDOT quickly placed the area in a no travel advised status with all state highways closed, which lasted into the following morning. Winds increased again during the later morning and afternoon of March 17 with frequent convective snow showers that briefly reduced visibility at times to one-half mile or less.
Winter Weather, Rock
- When
- March 16, 4:00 AM CST to March 17, 6:00 PM CST
- Where
- Rock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
After a brief period of rain and freezing rain with less than a tenth of an inch ice accumulation, precipitation changed to a brief period of heavier snowfall which brought 1.5 inches to the COOP observer site in Hills. As winds increased on March 16 with gusts up to 51 mph at Minnesota Road Weather Information System Sites MN006 in Beaver Creek and MN147 near Magnolia, spotty locations saw visibility briefly down to one-half mile or less at times during the late morning and afternoon. MNDOT quickly placed the area in a no travel advised status with all state highways and Interstate 90 closed, which lasted into the following morning. Winds increased again during the later morning and afternoon of March 17 with frequent convective snow showers that briefly reduced visibility at times to one-half mile or less.
Winter Weather, Jackson
- When
- March 16, 5:00 AM CST to March 17, 6:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
After a brief period of rain and freezing rain with less than a tenth of an inch ice accumulation, precipitation changed to a brief period of heavier snowfall which brought 2.0 inches to the COOP observer site near Lakefield. As winds increased on March 16 to gusts up to 53 mph at Minnesota Road Weather Information System Sites MN008 near Lakefield and Automated Weather Observing System site KMJQ in Jackson, spotty locations saw visibility briefly down to one-half mile or less at times during the afternoon. MNDOT quickly placed the area in a no travel advised status with all state highways and Interstate 90 closed, which lasted into the following morning. Winds increased again during the later morning and afternoon of March 17 with frequent convective snow showers that briefly reduced visibility at times to one-half mile or less.
Blizzard, Lincoln
- When
- March 16, 7:30 AM CST to 3:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Brief mixed precipitation quickly changed to a brief period of heavier snowfall which totaled 2.5 inches at the CoCoRAHS site 8 miles southeast of Hendricks. Ditches remained full from prior seasonal snow, and as northerly wind increased and gusted by mid-afternoon as high as 47 mph at the Minnesota Road Weather Information System sites MN030 near Hendricks and MN028 near Lake Benton, significant drifts to several feet and impassable roads were reported across much of the county. Visibility in open areas was frequently less than a quarter mile, often near zero at road level. MNDOT quickly placed the area in a no travel advised status with all state highways closed, which lasted into the following morning.
Blizzard, Lyon
- When
- March 16, 8:30 AM CST to 6:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Brief mixed precipitation quickly changed to a brief period of heavier snowfall which totaled 4.0 inches at the COOP site in Tracy and 3.0 inches at Minneota. Ditches remained full from prior seasonal snow, and as northerly wind increased and gusted by mid-afternoon as high as 58 mph at the Minnesota Road Weather Information System sites MN160 at Florence and MN156 near Taunton, and 46 mph at Automated Weather Observing System sites KMML at Marshall and KTKC at Tracy, significant drifts to several feet and impassable roads were reported across much of the county. Visibility in open areas was frequently less than a quarter mile, often near zero at road level. MNDOT quickly placed the area in a no travel advised status with all state highways closed, which lasted into the following morning.
Blizzard, Murray
- When
- March 16, 10:30 AM CST to 6:00 PM CST
- Where
- Murray forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Brief mixed precipitation quickly changed to a brief period of heavier snowfall which totaled 2.8 inches at the COOP site in Lake Wilson and 2.2 inches at a CoCoRAHS site in Slayton. Ditches remained full from prior seasonal snow, and as northerly wind increased and gusted by mid-afternoon as high as 46 mph at Minnesota Road Weather Information System site MN071 at Jeffers, and Automated Weather Observing System site KTKC at Tracy, significant drifts to several feet and impassable roads were reported across much of the county. Visibility in open areas was frequently less than a quarter mile, often near zero at road level. MNDOT quickly placed the area in a no travel advised status with all state highways closed, which lasted into the following morning.
Blizzard, Cottonwood
- When
- March 16, 11:00 AM CST to 8:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Brief mixed precipitation quickly changed to a brief period of heavier snowfall which totaled 4.0 inches at the COOP site in Windom. Ditches remained full from prior seasonal snow, and as northerly wind increased and gusted by mid-afternoon as high as 51 mph at Minnesota Road Weather Information System sites MN150 at Mountain Lake and 46 mph at MN071 at Jeffers, and 45 mph at Automated Weather Observing System site KMWM at Windom, significant drifts to several feet and impassable roads were reported across much of the county. Visibility in open areas was frequently less than a quarter mile, often near zero at road level. MNDOT quickly placed the area in a no travel advised status with all state highways closed, which lasted into the following morning. Fifty-two motorists were stranded at a shelter in Windom, with an additional 12 at Westbrook and several in Jeffers and Mountain Lake.
Blizzard, Nobles
- When
- March 16, 11:00 AM CST to 6:30 PM CST
- Where
- Nobles forecast zone
- Injuries
- 0 direct, 5 indirect
- Reported by
- Emergency Manager
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Brief mixed precipitation quickly changed to a brief period of heavier snowfall which totaled 3.0 inches at the COOP site in Worthington. Ditches remained full from prior seasonal snow, and as northerly wind increased and gusted by mid-afternoon as high as 53 mph at Minnesota Road Weather Information System site MN007 near Rushmore and 51 mph at Automated Weather Observing System site KOTG at Worthington, significant drifts to several feet and impassable roads were reported across the county. Visibility in open areas was frequently less than a quarter mile, often near zero at road level. MNDOT quickly placed the area in a no travel advised status with all state highways and Interstate 90 closed, which lasted into the following morning. One five vehicle accident on eastbound Minnesota State Highway 60 3 miles northeast of Worthington resulted in five indirect injuries.
Winter Weather, Lincoln
- When
- March 16, 3:00 PM CST to March 17, 6:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- AWOS
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Winds increased again during the later morning and afternoon of March 17 with frequent convective snow showers that briefly reduced visibility at times to one-half mile or less.
Winter Weather, Lyon
- When
- March 16, 6:00 PM CST to March 17, 7:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- AWOS
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Winds increased again during the later morning and afternoon of March 17 with frequent convective snow showers that briefly reduced visibility at times to one-half mile or less.
Winter Weather, Murray
- When
- March 16, 6:00 PM CST to March 17, 7:00 PM CST
- Where
- Murray forecast zone
- Reported by
- AWOS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Winds increased again during the later morning and afternoon of March 17 with frequent convective snow showers that briefly reduced visibility at times to one-half mile or less.
Winter Weather, Nobles
- When
- March 16, 6:30 PM CST to March 17, 6:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Winds increased again during the later morning and afternoon of March 17 with frequent convective snow showers that briefly reduced visibility at times to one-half mile or less.
Winter Weather, Cottonwood
- When
- March 16, 8:00 PM CST to March 17, 7:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- AWOS
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Winds increased again during the later morning and afternoon of March 17 with frequent convective snow showers that briefly reduced visibility at times to one-half mile or less.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, March 16, 20233 deaths · 5 injured · 2 events
- Winter Weather in South Dakota, March 16 to 17, 20231 death · 5 injured · 24 events
- Tornadoes and Hail in Texas, March 16, 20232 injured · $1.2 million · EF1 · 59 events
- Avalanche in Colorado, March 16, 20231 death · 3 injured · 1 event
- Heavy Snow in Minnesota, March 16, 20231 death · 4 events
- Heavy Snow in Wisconsin, March 16 to 18, 2023$330,000 · 4 events
- Tornado and Hail in Oklahoma, March 16, 2023$7,000 · EF0 · 37 events
- Tornado in Puerto Rico, March 16, 2023$40,000 · EF0 · 1 event
- Winter Weather in South Dakota, March 16 to 17, 20232 injured · 9 events
- Blizzard and Winter Storm in Minnesota, March 16 to 17, 202322 events
- High Wind in Kansas, March 16, 202356 kt wind · 14 events
- Winter Weather in Iowa, March 16 to 17, 20236 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090808, 1090810, 1090811, 1090704, 1090702, 1090729, 1090711, 1090732, 1096118, 1096119, 1096120, 1096122, 1096121.